Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 441, NWS Jackson, MS

June 20, 2008Leake County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 20, 2008, 8:16 AM CDT for Leake County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2008, 8:16 AM CDT (13:16 UTC)
Expired
Jun 20, 2008, 9:00 AM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Leake County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 68 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1438 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:58 AM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 20, 4:58 AM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
458 AM CDT FRI JUN 20 2008

.SHORT TERM...TODAY THROUGH SATURDAY. STILL LOOKS LIKE RAIN FOR THE
AREA TODAY THROUGH TOMORROW...SO NEED FOR ANY BIG CHANGES TO THE
FORECAST. MAINTAINED LIKELY POPS FOR THE WESTERN ZONES TODAY AND
TONIGHT. GUIDANCE VALUES WERE A LITTLE LESS...BUT THE LOCAL MODEL
ALSO SHOWS CONVECTION BREAKING OUT AROUND 18Z AND COVERING MOST OF
THE WESTERN ZONES. STILL LOOKS LIKE THERE WILL BE SEVERAL ROUNDS OF
WEATHER...WITH SEVERAL DISTURBANCES MOVING THROUGH THE AREA. COULD
NOT REALLY FIND A COLD FRONT...SEEMS TO BE MORE OF A TROUGH AXIS
SWEEPING ACROSS THE CWA AND BECOMING THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. EITHER WAY WILL LEAVE SEVERE WORDING IN FOR
TODAY THROUGH TONIGHT. ALSO WENT SLIGHTLY HIGHER THAN GUIDANCE ON
POPS FOR TONIGHT AND EARLY SATURDAY. RAIN SHOULD TAPER OFF FROM THE
NORTHWEST...SO ONLY LEFT LINGERING STUFF AROUND THE SOUTH SATURDAY
NIGHT. STUCK WITH GUIDANCE TEMPS WHICH WERE SLIGHTLY WARMER FOR
TODAY. LOOKING FOR MUCH OF THE RAIN TO BE DELAYED INTO THE AFTERNOON.
ALTHOUGH HIGH CLOUDS WILL BE AROUND...FIGURE AREA WILL HAVE TIME TO
WARM TO NEAR 90 BEFORE RAIN COOLS THINGS DOWN. KEPT MOST LOCATIONS
NEAR 90.

THE MASSIVE STORM OVER CENTRAL TEXAS CONTINUES TO TRACK SOUTH. FOR
NOW THE MODEL AND KEEPING IT OUT OF THE CWA. THE SYSTEM SHOULD
CONTINUE TO MOVE SOUTH. HOWEVER...THERE WAS A SHORT WAVE TO THE
NORTHWEST SUPPORTING SHOWERS AND THUNDERSTORMS AROUND THE OZARKS. AS
THE TROUGH AXIS MOVES EAST...SHOWERS AND THUNDERSTORMS WILL BREAK OUT
ACROSS THE CWA...LIKELY IN COMBINATION WITH THE INCREASING MOISTURE
AND INSTABILITY. MODELS SUGGEST ML CAPE VALUES WILL APPROACH 2000J
AND PW VALUES WILL BE NEAR 1.75 IN. KEPT CHANCE POPS THIS
MORNING...BUT LOOKS LIKE THE BEST COVERAGE WILL BE IN THE AFTERNOON
AND EVENING. WITH THE SYSTEMS SEEMING TO MOVE A LITTLE SLOW...HIGHER
POPS WERE GOOD FOR THE WESTERN ZONES THROUGH THE EVENING. THE
ACTIVITY WILL SHIFT EAST OVERNIGHT. THE NAM/GFS SHOW DRY AIR MOVING
INTO THE AREA LATE SATURDAY...SO BACKED OFF ON THE RAIN THROUGH THE
AFTERNOON. OVERALL...THE CURRENT FORECAST WAS GOOD. WITH THE
EXCEPTION OF A FEW TWEAKS TO THE POPS...NO REAL CHANGES WERE MADE.

.LONG TERM...SUNDAY THROUGH THURSDAY...MEDIUM RANGE MODELS AND
ENSEMBLES CONTINUE TO TRANSITION THE UPPER PATTERN FROM AN UPPER
TROUGH OVER THE EASTERN CONUS TO A MORE EARLY SUMMER LIKE PATTERN
WITH A FLAT UPPER RIDGE OVER THE REGION BY THE MIDDLE OF NEXT WEEK.

FOR SUNDAY THE UPPER TROUGH WILL SEND A FRONT INTO THE REGION FOR
SUNDAY...WHICH WILL PUSH INTO THE SOUTHERN SECTIONS OF THE ARKLAMISS
BY MONDAY MORNING. PRECIPITABLE WATER ON SUNDAY WILL BE AROUND 1.5
INCHES. LIFT FROM THE FRONT AND DAYTIME HEATING AND INSTABILITY WILL
HELP SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE SOUTH HALF. THE
RAINS SHOULD END BY SUNDAY NIGHT...THEN WE WILL TRANSITION TO A
MORE DRY PATTERN AS WE GO INTO THE UPCOMING WORK WEEK. IT SHOULD
BE DRY ON MONDAY INTO TUESDAY AS THE PATTERN CHANGES TO A FLAT UPPER
RIDGE. AREA MODEL SOUNDINGS SHOWS NO REAL LOW LEVEL FLOW FROM THE
GULF AS WELL AS SOME CAPPING. THE OLD FRONTAL BOUNDARY WILL RETURN
TO THE NORTH AS A WARM FRONT ON WEDNESDAY INTO THURSDAY AS WE START
TO GET SOME LOW LEVEL RETURN FLOW FROM THE GULF.  GFS INDICATES
THAT SEVERAL DISTURBANCES WILL COME DOWN IN NORTHWEST FLOW TO THE WEST
OF THE REGION FOR WEDNESDAY INTO THURSDAY...WHICH WILL KEEP MOST OF
THE RAIN TO THE WEST OF THE ARKLAMISS.  THE EUROPEAN MODEL WAS A
LITTLE WEAKER WITH THE RETURN FLOW FOR NEXT WEEK. IT BROUGHT RETURN
FLOW TO THE SOUTHERN SECTIONS ONLY. THIS PATTERN WILL BE MAINLY
TYPICAL DIURNAL CONVECTION AS WE RETURN TO A TYPICAL EARLY SUMMER
PATTERN.

AS FAR AS TEMPS ARE CONCERN KEPT CLOSE TO PREVIOUS FORECAST AND USED
SOME MEX GUIDANCE FOR DAILY HIGHS AND MOS GUIDANCE FOR DAILY LOWS.
GENERALLY HIGHS WILL BE FROM THE UPPER 80S TO LOWER 90S.  LOWS FROM
THE MIDDLE 60S TO LOWER 70S./17/

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH MUCH OF THE MORNING. A FEW
SHOWERS MAY MOVE IN FROM THE WEST...BUT NOT LOOKING FOR ANY IMPACTS
ON THE AVIATION SITES AT THIS TIME. WILL MAINTAIN VCTS THROUGH THE
PERIOD. MAY ADD TEMPO GROUPS FOR REDUCED VISIBILITY FOR JAN/MEI/HBG
AND GTR FOR HEAVY RAIN TODAY AND TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       91  69  88  67 /  50  57  55  28
MERIDIAN      90  69  86  66 /  26  59  60  33
VICKSBURG     91  71  88  67 /  66  57  45  16
HATTIESBURG   92  70  88  69 /  26  60  60  32
NATCHEZ       89  69  87  68 /  42  61  61  25
GREENVILLE    92  68  87  66 /  62  57  41  13
GREENWOOD     90  68  86  66 /  48  57  48  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

7/17
Hazardous weather outlook, Jun 20, 6:49 AM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
649 AM CDT FRI JUN 20 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
649 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE FOR AREAS ALONG AND
WEST OF THE MISSISSIPPI RIVER THROUGH EARLY AFTERNOON AND FOR THE
ENTIRE OUTLOOK AREA FROM LATE AFTERNOON AFTERNOON THROUGH THE EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60
MPH...PENNY SIZED HAIL AND PERIODS OF VERY HEAVY RAINFALL. FREQUENT
DANGEROUS LIGHTNING CAN ALSO BE EXPECTED. SEVERAL DISTURBANCES WILL
MOVE THROUGH THE WARM AND MOIST ATMOSPHERE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO SEVERE STORMS MAY LINGER OVER EAST AND SOUTH
MISSISSIPPI SATURDAY...AS A SERIES OF DISTURBANCES MOVE OUT OF THE
AREA. GUSTY WINDS...HAIL AND PERIODS OF HEAVY RAIN WILL BE POSSIBLE.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:22 AM CDTSevere Thunderstorm WarningJANMadison, Rankin38 min
Jun 20, 12:41 PM CDTSevere Thunderstorm WarningJANWarren64 min
Jun 20, 1:01 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo59 min
Jun 20, 1:11 PM CDTSevere Thunderstorm WarningJANClaiborne31 min
Jun 20, 1:21 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds, Warren54 min
Jun 20, 1:23 PM CDTSevere Thunderstorm WarningJANRankin, Simpson, Smith67 min
Jun 20, 1:31 PM CDTSevere Thunderstorm WarningJANAdams, Claiborne, Jefferson38 min
Jun 20, 1:31 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba13 min
Jun 20, 1:34 PM CDTSevere Thunderstorm WarningJANJasper, Smith56 min
Jun 20, 1:51 PM CDTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson39 min
Jun 20, 2:02 PM CDTSevere Thunderstorm WarningJANHinds, Rankin29 min
Jun 20, 2:14 PM CDTSevere Thunderstorm WarningJANHinds46 min
Jun 20, 2:31 PM CDTSevere Thunderstorm WarningJANHinds, Rankin44 min
Jun 20, 2:32 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale43 min
Jun 20, 2:50 PM CDTSevere Thunderstorm WarningJANJasper, Smith55 min
Jun 20, 2:51 PM CDTSevere Thunderstorm WarningJANSmith24 min
Jun 20, 2:53 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson52 min
Jun 20, 3:00 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence60 min
Jun 20, 3:00 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton45 min
Jun 20, 3:16 PM CDTSevere Thunderstorm WarningJANJasper, Smith44 min
Jun 20, 3:27 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Simpson, Smith63 min
Jun 20, 3:41 PM CDTSevere Thunderstorm WarningJANNewton37 min
Jun 20, 3:43 PM CDTFlash Flood WarningJANNewton81 min
Jun 20, 4:06 PM CDTSevere Thunderstorm WarningJANCovington, Jones54 min
Jun 20, 4:42 PM CDTSevere Thunderstorm WarningJANClarke48 min
Jun 20, 4:49 PM CDTSevere Thunderstorm WarningJANForrest, Lamar19 min
Jun 20, 4:54 PM CDTSevere Thunderstorm WarningJANLamar, Marion48 min
Jun 20, 5:08 PM CDTSevere Thunderstorm WarningJANForrest52 min
Jun 20, 5:14 PM CDTSevere Thunderstorm WarningJANClay14 min
Jun 20, 5:18 PM CDTSevere Thunderstorm WarningJANLamar42 min
Jun 20, 6:12 PM CDTSevere Thunderstorm WarningJANForrest34 min
Jun 20, 9:23 AM CDTSevere Thunderstorm WarningJANAshley37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.